Alert archive / Maine / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 2, 2014, 4:47 PM EDT for Franklin County, Somerset County, Maine. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 4:47 PM EDT (20:47 UTC)
- Expired
- Aug 2, 2014, 6:45 PM EDT
- In force
- 118 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 174 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940
WGUS51 KGYX 022047
FFWGYX
MEC007-025-022245-
/O.NEW.KGYX.FF.W.0019.140802T2047Z-140802T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
447 PM EDT SAT AUG 2 2014
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME WEST CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
NORTHWESTERN FRANKLIN COUNTY IN WESTERN MAINE...
THIS INCLUDES THE CITY OF COBURN GORE...
* UNTIL 645 PM EDT
* AT 442 PM EDT...SLOW MOVING THUNDERSTORMS CONTINUE TO MOVE ALONG
THE MAINE AND CANADIAN BORDER NEAR COBURN GORE. 2 TO 3 INCHES OF
RAIN HAVE ALREADY FALLEN DURING THIS AFTERNOON WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. ANOTHER QUICK INCH OR TWO OF RAIN WILL FALL IN
THIS REGION LATE THIS AFTERNOON AND EARLY THIS EVENING...RESULTING
IN FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4528 7039 4525 7083 4528 7084 4532 7082
4540 7083 4544 7080 4544 7075 4540 7072
4539 7065 4543 7065 4545 7070 4551 7074
4557 7070 4568 7056 4570 7048
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:13 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 2, 3:13 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 313 PM EDT SAT AUG 2 2014 .SYNOPSIS... WEAK LOW PRESSURE WILL TRACK NORTHEAST ALONG A STALLED FRONTAL BOUNDARY OFF THE NEW ENGLAND COAST THROUGH TONIGHT. THE FRONT WILL GRADUALLY SHIFT OFF TO THE EAST SUNDAY AND SUNDAY NIGHT. A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST MONDAY THROUGH TUESDAY AND WILL SLOWLY CROSS THE REGION ON WEDNESDAY PUSHING OFFSHORE WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST THURSDAY NIGHT THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AREA OF WARM ADVECTION SHOWERS OFF THE COAST IS NEARLY STATIONARY ALONG AND SOUTH OF A WARM FRONT. THESE HAVE HAD LITTLE EFFECT ON OUR AREA EXCEPT TO INCREASE OVERALL MOISTURE IN THE AREA AND CONTRIBUTE TO A SATURATED ATMOSPHERE. ISOLATED MODERATELY STRONG STORMS ASSOCIATED WITH SHORT WAVE ENERGY...ENHANCED OROGRAPHIC LIFT AND AMPLE SB CAPE HAVE DEVELOPED NEAR THE CANADIAN BORDER. THIS HAS FOLLOWED THE PATTERN WE HAVE SEEN OF A FEW STRONG STORMS EACH AFTERNOON LATELY. HAIL WOULD BE THE ISSUE THIS AFTERNOON WITH FREEZING LEVELS BELOW 11 KFT. OTHERWISE FLASH FLOODING MAY BE A CONCERN AS STORMS ARE BARELY MOVING AND BACK BUILDING. IN BETWEEN THESE TWO AREAS OF PRECIPITATION MOSTLY DRY WEATHER IS FOUND. PRECIPITATION WILL WANE TONIGHT AS THE FRONT REORGANIZES AND THE NORTHERN STORMS WEAKEN WITH THE LOSS OF HEATING. CLOUDS WILL PREVAIL WITH ANOTHER NIGHT OF WIDESPREAD DENSE FOG AND STRATUS... ESPECIALLY ALONG THE COAST AND IN THE MOUNTAIN VALLEYS. OVERNIGHT LOWS WILL BE IN THE 50S. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... MESOLOW ORGANIZES OFF OF CAPE COD OVERNIGHT AND MOVES INTO THE GULF OF MAINE. THIS WILL SERVE TO MOVE THE MESOLOW EAST. THIS WILL HELP SOME DRIER AIR SNEAK IN BY MID MORNING... HOWEVER BY AFTERNOON UPPER LEVEL LIFT/TERRAIN WILL BE ENOUGH WITH AFTERNOON HEATING TO SPARK SOME ISOLATED STORMS ONCE AGAIN ACROSS THE MOUNTAINS AND SHOWERS ACROSS THE SOUTH...IN FACT THE SOUTHERN PRECIPITATION SHOULD MOSTLY BE OFFSHORE AT THIS POINT. POINTS INLAND AND EVEN ALONG THE COAST MAY ESCAPE WITHOUT PRECIPITATION WITH LOW LEVEL FORCING TO FAR SOUTH AND WITHOUT THE HELP OF TERRAIN. HIGH TEMPERATURES SHOULD ONCE AGAIN REACH THE UPPER 70S. && .LONG TERM... A WARM MOIST AND SOMEWHAT UNSTBL AMS WILL BE OVER THE REGION MON SO SOME DIURNAL AFTN/EVNG SCT SHWRS/TSTMS ARE PSBL BOTH MON AND TUE. A COLD FRONT MOVES THROUGH ON WED INCREASING THE RISK OF THE TSTMS AHEAD OF AND ACCOMPANYING THE FRONT TUE NIGHT AND WED. A DRIER AND COOLER AMS MOVES IN BEHIND THE FRONT FOR LATER IN THE WEEK AND INTO THE WEEKEND... BUT WITH THE COOL CYCLONIC FLOW ALOFT THE DIURNAL AFTN HEATING EACH DAY WILL CAUSE SCT AFTN/EVNG SHWRS/TSTMS. USED THE SUPERBLEND OF MODELS FOR POPS AND TEMPS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SHORT TERM...AREA OF SHOWERS OFFSHORE IS HAVING LITTLE IMPACT ON TERMINALS AND SHOULD STAY OFFSHORE FOR THE MOST PART OVERNIGHT AND INTO TOMORROW. THE EXCEPTION COULD BE KPSM. LIGHT WINDS WILL BE VARIABLE OVERNIGHT. DENSE FOG WILL BE AN ISSUE AT KAUG...KRKD... KLEB...AND KCON WITH MVFR FOG ELSEWHERE. STRATUS WILL BE AN ISSUE CLOSER TO THE COAST. CEILINGS WILL IMPROVE SOMEWHAT TOMORROW MID MORNING. LONG TERM...UNSETTLED WX PATTERN WITH A RISK OF SHRA/TSTMS EACH DAY WHICH MAY CREATE MVFR/IFR CONDITIONS...MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS. && .MARINE... SHORT TERM...LIMITED VISIBILITY OVER THE WATER IN SHOWERS AND DENSE FOG...OTHERWISE NO ISSUES. LONG TERM...A WEAK PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS AND SEAS. NO FLAGS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && HANES/MARINE
Hazardous weather outlook, Aug 2, 3:03 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 303 PM EDT SAT AUG 2 2014 MEZ007>009-NHZ001-002-031915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS- 303 PM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG STORMS ARE EXPECTED THROUGH THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ012>014-018>028-NHZ003>010-013-014-031915- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 303 PM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-031915- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 303 PM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 1:35 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
135 PM EDT SAT AUG 2 2014
MEZ008-009-021800-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
135 PM EDT SAT AUG 2 2014
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 200 PM EDT...
AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
ATTEAN...OR ABOUT 9 MILES SOUTHWEST OF JACKMAN...MOVING NORTHEAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND LONG POND...JACKMAN...COBURN GORE...PITTSTON FARM AND ATTEAN
THROUGH 200 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4586 6964 4586 6971 4577 6972 4574 6979
4569 6977 4565 6969 4558 6970 4552 6977
4518 7082 4540 7083 4544 7077 4539 7065
4551 7074 4568 7056 4574 7040 4580 7043
4588 7029 4596 7027 4599 6969
HANESSpecial weather statement, Aug 2, 2:41 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 241 PM EDT SAT AUG 2 2014 MEZ008-009-021945- CENTRAL SOMERSET-NORTHERN FRANKLIN- 241 PM EDT SAT AUG 2 2014 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 345 PM EDT... AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 14 MILES NORTHWEST OF FLAGSTAFF LAKE... OR ABOUT 8 MILES NORTH OF EUSTIS...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FLAGSTAFF LAKE THROUGH 345 PM EDT. GUSTY WINDS OF 35 TO 45 MPH AND THREE QUARTER INCH HAIL CAN BE EXPECTED WITH THIS STORM. LAT...LON 4538 6996 4512 7009 4528 7053 4545 7044 JC
Special weather statement, Aug 2, 3:05 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT SAT AUG 2 2014
MEZ009-021930-
CENTRAL SOMERSET-
305 PM EDT SAT AUG 2 2014
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 330 PM
EDT...
AT 304 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 46 MILES SOUTHWEST OF SEBOOMOOK...OR
ABOUT 15 MILES NORTHEAST OF EUSTIS...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PITTSTON FARM
THROUGH 330 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
LAT...LON 4597 6967 4586 6964 4585 6966 4586 6971
4584 6970 4580 6971 4577 6976 4591 6993
4598 6984 4599 6969Special weather statement, Aug 2, 3:53 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 353 PM EDT SAT AUG 2 2014 MEZ009-022100- CENTRAL SOMERSET- 353 PM EDT SAT AUG 2 2014 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 500 PM EDT... AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES WEST OF THE FORKS...OR ABOUT 18 MILES NORTHEAST OF EUSTIS...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THE FORKS AND LAKE MOXIE THROUGH 500 PM EDT. GUSTY WINDS OF 35 TO 45 MPH AND HALF INCH HAIL CAN BE EXPECTED. LAT...LON 4549 6985 4525 6983 4526 7028 4544 7030 JC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:35 PM EDT | Special Weather Statement | GYX | Somerset | 25 min |
| Aug 2, 2:41 PM EDT | Special Weather Statement | GYX | Somerset | 64 min |
| Aug 2, 3:05 PM EDT | Special Weather Statement | GYX | Somerset | 25 min |
| Aug 2, 3:53 PM EDT | Special Weather Statement | GYX | Somerset | 67 min |
| Aug 2, 4:06 PM EDT | Areal Flood Advisory | GYX | Somerset | 84 min |
| Aug 2, 4:30 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 90 min |
Nearby
Flash Flood Warnings in Maine, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.